South Carolina, 2009Flash Flooding in South Carolina, December 18, 2009
December 18, 2009 · NWS CHS · 7 events in 2 counties and zones
A low pressure system developed over the eastern Gulf of Mexico during the early afternoon hours. This system then shifted northeast over the Florida peninsula and then along the coast of South Carolina during the evening and early night hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed over the eastern Gulf of Mexico during the early afternoon hours. This system then shifted northeast over the Florida peninsula and then along the coast of South Carolina during the evening and early night hours. Saturated soils along with strong onshore winds and the timing of astronomical high tides created favorable conditions for flash flooding over southeast South Carolina. As forcing from the low pressure system met a weak warm front along the South Carolina coast, heavy rainfall developed. Rainfall accumulations ranging from 3 to 6 inches led to several road closures during astronomical high tide in and around areas surrounding Charleston, South Carolina. Charleston city law enforcement took 21 calls to rescue people stranded in vehicles and 3 calls to rescue people stranded at residences during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Dec 18, 3:18 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Dec 18, 3:18 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
318 PM EST FRI DEC 18 2009
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE OFF THE GEORGIA AND SOUTH
CAROLINA COASTS TONIGHT. THE SYSTEM WILL STRENGTHEN AS IT PULLS FARTHER
AWAY TO THE NORTHEAST SATURDAY. HIGH PRESSURE WILL THEN BUILD BACK
INTO THE AREA INTO MID WEEK WITH POTENTIAL FREEZES DURING THAT
TIME.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE LOW PRESSURE IN THE FLORIDA PANHANDLE/SOUTHERN GEORGIA
LATE THIS AFTERNOON WILL EMERGE OFF THE SOUTHEAST COAST THIS
EVENING. THIS LOW WILL DEEPEN AS IT MOVES NORTHEAST AND AWAY FROM
THE AREA AFTER MIDNIGHT. BACK EDGE OF WIDESPREAD MODERATE TO HEAVY
RAINFALL MOVING STEADILY NORTHEASTWARD AT ABOUT 40 KNOTS THOUGH
THE SOUTHWESTERN PART OF OUR COUNTY WARNING AREA AS MID AND UPPER LEVEL
DRY PUNCH MOVES INTO THE AREA. THREAT FOR HEAVY RAINFALL WILL END
FROM SOUTHWEST TO NORTHEAST LATE THIS AFTERNOON AND THIS EVENING.
WILL CONTINUE WITH CATEGORICAL RAIN FOR THIS EVENING IN THE TRI
COUNTY AREA TAPERING TO CHANCE POPS IN THE SOUTHWEST.
LAKE WINDS...STRONG COLD AIR ADVECTION IN WAKE OF THE LOW AND
TRAILING COLD FRONT WILL SET IN ACROSS LAKE MOULTRIE LATE
TONIGHT...AND A LAKE WIND ADVISORY HAS BEEN MAINTAINED.
&&
.SHORT TERM /SATURDAY/...
COLD ADVECTION AND WRAP AROUND LOW CLOUDS FROM DEPARTING LOW WILL
KEEP MOST AREAS QUITE CHILLY ON SATURDAY. EXPECT HIGHS TO RANGE
FROM THE UPPER 40S ACROSS INLAND PORTIONS OF SOUTH CAROLINA TO THE
MID TO PERHAPS UPPER 50S ALONG THE GEORGIA COAST. AS THE LOW PULLS
AWAY FROM THE AREA...WIND SHOULD GRADUALLY DECREASE DURING THE DAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE STRONG LOW PRESSURE SYSTEM WILL SHIFT NORTHEAST OFF THE MID
ATLANTIC COAST SATURDAY NIGHT...EFFECTIVELY PULLING PRECIPITATION
AWAY FROM THE FORECAST AREA. DUE TO THE PROGRESSIVE MOVEMENT OF
THE SYSTEM...DO NOT THINK WRAP AROUND PRECIPITATION WILL IMPACT
SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. HAVE THEREFORE
MAINTAINED RAIN FREE CONDITIONS BEGINNING SATURDAY NIGHT AND
CONTINUING THROUGH MID WEEK.
A PERIOD OF RELATIVELY BENIGN WEATHER WILL THUS PERSIST SUNDAY
INTO WEDNESDAY...WITH HIGH PRESSURE BUILDING INTO THE REGION FROM
THE WEST. THE MAIN FORECAST CONCERN FOR EARLY TO MID WEEK WILL BE
COLD OVERNIGHT TEMPERATURES. LIGHT WINDS WITHIN A WEAK PRESSURE
GRADIENT...COMBINED WITH MOSTLY CLEAR SKIES AND THE LINGERING COLD
AIR MASS...WILL SUPPORT IDEAL RADIATIONAL COOLING CONDITIONS
SUNDAY NIGHT AND MONDAY NIGHT. THE COLDEST TEMPERATURES STILL
LOOK TO OCCUR MONDAY NIGHT...WHEN THE CENTER OF HIGH PRESSURE
BECOMES SITUATED DIRECTLY OVER THE AREA. A HARD FREEZE IS EXPECTED
ACROSS INLAND AREAS...WITH LOW TEMPERATURES RANGING FROM THE UPPER
20S FAR INLAND TO THE MID 30S ALONG THE COASTLINE.
DAYTIME HIGHS WILL GENERALLY REMAIN IN THE 50S THROUGH AT LEAST
TUESDAY...BEFORE BEGINNING TO MODERATE ON WEDNESDAY AHEAD OF THE
NEXT FRONTAL SYSTEM TO THE WEST. HAVE TRENDED WARMER THAN PREVIOUS
FORECAST...WITHOUT GOING AS HIGH AS THE LATEST MOS GUIDANCE.
TIMING DIFFERENCES ABOUND BETWEEN THE LATEST ECMWF AND GFS
SOLUTIONS REGARDING THE EVOLUTION OF A STACKED LOW SYSTEM TO THE
WEST. ALTHOUGH THE GENERAL DEVELOPMENT IS SIMILAR...ECMWF IS QUITE
A BIT SLOWER AND MORE TO THE SOUTH THAN THE GFS WEDNESDAY AND
THURSDAY. THUS TEMPERATURES ON THURSDAY COULD VARY DEPENDING ON
HOW QUICKLY WINDS VEER TO THE SOUTH. HAVE AGAIN TRENDED
TEMPERATURES WARMER FOR THURSDAY...WHILE REMAINING COOLER THAN
GUIDANCE. HAVE DECIDED TO ALSO REMAIN RATHER GENERIC REGARDING
RAIN POTENTIAL...INTRODUCING SLIGHT CHANCE POPS WEDNESDAY NIGHT
AND INCREASING TO SOLID CHANCE POPS BY THURSDAY AFTERNOON.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
LOW PRESSURE WILL CONTINUE TO TRACK ACROSS THE AREA RESULTING IN IFR
OR LOWER CONDITIONS FOR KCHS AND KSAV. INITIATED BOTH SITES WITH LLWS
AS MODEL SOUNDINGS SHOW 35 TO 40 KNOT WINDS JUST OFF THE SURFACE AND
THE 18Z KCHS SOUNDING SHOWED 36 KT WINDS AT 2K FT. WINDS ALOFT WILL
SLIGHTLY DIMINISH THIS EVENING ENDING LLWS CONDITIONS...BUT AS WINDS
MIX DOWN TO THE SURFACE...EXPECT GUSTY CONDITIONS AT THE TERMINALS TO
DEVELOP. EXPECT IFR OR LOWER CEILINGS TO PERSIST THIS AFTERNOON AND
OVERNIGHT...WHILE VISIBILITIES WILL MORE THAN LIKELY VARY BETWEEN
MVFR AND IFR LEVELS AS WIDESPREAD RAIN MOVES ACROSS THE AREA.
CURRENTLY THE MAJORITY OF THE HEAVIEST RAIN REMAINS ACROSS SOUTHEAST
GEORGIA AFFECTING KSAV. THEREFORE HAVE INITIATED KSAV WITH 1SM. AS
THE LOW TRACKS TOWARD THE COAST...EXPECT PREVAILING VISIBILITIES TO
REDUCE TO 1SM OR POSSIBLY LOWER AT KCHS AS WELL. HAVE PRECIP ENDING
AT KSAV PRIOR TO KCHS AS THE LOW PUSHES AWAY FROM THE AREA OVERNIGHT
AND INTO EARLY SATURDAY MORNING. HOWEVER...WITH PLENTY OF LOW LEVEL
MOISTURE...EXPECT IFR/MVFR CEILINGS TO LINGER INTO LATE MORNING ON
SATURDAY...ESPECIALLY FOR KCHS.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED SATURDAY
AFTERNOON THROUGH TUESDAY.
&&
.MARINE...
LOW PRESSURE WILL MOVE ACROSS THE WATERS THIS EVENING WITH WINDS
BECOMING WEST IN ITS WAKE. STRONGEST WINDS EXPECTED DURING THE LATER
HALF OF THE NIGHT AND THE FIRST HALF OF SATURDAY COINCIDENT WITH
THE STRONGEST COLD ADVECTION. WILL MAINTAIN GALE WARNINGS THROUGH
SATURDAY MORNING FOR AMZ350 AND AMZ374 EVEN THOUGH THERE MIGHT BE
A PERIOD OF LESS THAN GALE WARNING CRITERIA DURING THE FIRST PART
OF TONIGHT. DROPPED THE GALE WATCH FOR AMZ352 AND AMZ354 AS ALL
MODEL DATA INDICATES THAT WINDS AND GUSTS SHOULD REMAIN BELOW
GALE FORCE CRITERIA IN THIESE AREA. SEAS WILL PEAK THIS EVENING UP
TO 15 FEET IN THE FAR EASTERN PORTIONS OF AMZ350 AND AMZ374 AND THEN AS
OFSHORE FLOW DEVELOPS...SEAS WILL GRADUALLY SUBSIDE.
AS THE STRONG LOW PRESSURE SYSTEM DEPARTS OFF THE MID ATLANTIC
COAST...WINDS AND SEAS WILL SLOWLY SUBSIDE SATURDAY NIGHT INTO
SUNDAY. HOWEVER...WEAK COLD ADVECTION WILL LIKELY MAINTAIN SMALL
CRAFT ADVISORY CONDITIONS ACROSS THE OUTER WATERS THROUGH THE
DAYTIME HOURS ON SUNDAY.
HIGH PRESSURE WILL THEN BUILD IN FROM THE WEST AND SUPPORT RELATIVELY
QUIET MARINE CONDITIONS INTO EARLY NEXT WEEK. WINDS COULD BECOME
QUITE LIGHT ON TUESDAY...WITH THE CENTER OF HIGH PRESSURE DIRECTLY
OVER THE AREA AND THE PRESSURE GRADIENT WEAK.
&&
.HYDROLOGY...
ANOTHER 1 TO 2 INCHES OF RAIN CAN BE EXPECTED IN OUR SOUTH
CAROLINA COUNTIES...ESPECIALLY THE TRI COUNTY AREA AND WILL
CONTINUE THE FLASH FLOOD WATCH UNTIL 9PM FOR ALL OF THE SOUTH
CAROLINA ZONES.
RECORD RAINS FOR DECEMBER 18TH INCLUDE...
CHARLESTON...0.95 INCHES SET IN 1948.
DOWNTOWN CHARLESTON...1.11 INCHES SET IN 1948.
SAVANNAH...1.36 INCHES SET IN 1948.
ALSO THERE IS A THE POTENTIAL FOR RECORD RAINFALL FOR ANY DAY IN
DECEMBER. HERE ARE THOSE RECORDS...
CHARLESTON...4.00 INCHES SET ON DECEMBER 23...1941
DOWNTOWN CHARLESTON...2.55 INCHES SET ON DECEMBER 2...2009
SAVANNAH...7.12 INCHES SET ON DECEMBER 21...2007.
&&
.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES CONTINUE TO BE WELL ABOVE PREDICTED
LEVELS WITH BOTH CHARLESTON AND FORT PULASKI OVER 3 FEET ABOVE
PREDICTED LEVELS. EVEN THOUGH THE HIGH TIDE THIS EVENING IS
RELATIVELY LOW...IF THESE DEPARTURES ARE MAINTAINED TIDE LEVELS
WILL LIKELY EXCEED 7.0 FEET MLLW AT CHARLESTON AND 9.2 FEET MLLW
AT FORT PULASKI. AS A RESULT...WILL ISSUE A COASTAL FLOOD ADVISORY
WITH THIS PACKAGE FROM 7 PM UNTIL 11 PM FOR OUR ENTIRE COAST. IT
DOES APPEAR THAT MOST OF THE HEAVY RAIN WILL HAVE MOVED OUT OF THE
AREA IN ADVANCE OF HIGH TIDE.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...COASTAL FLOOD ADVISORY FROM 7 PM TO 11 PM EST THIS EVENING FOR
GAZ117-119-139-141.
SC...COASTAL FLOOD ADVISORY FROM 7 PM TO 11 PM EST THIS EVENING FOR
SCZ048>051.
LAKE WIND ADVISORY FROM 4 AM TO NOON EST SATURDAY FOR SCZ045.
FLASH FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR SCZ040-
042>045-047>051.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST SATURDAY FOR AMZ330-352-
354.
GALE WARNING UNTIL NOON EST SATURDAY FOR AMZ350-374.
&&
MTE/79Hazardous weather outlook, Dec 18, 4:27 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
427 PM EST FRI DEC 18 2009
SCZ040-042>044-047-191100-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-
427 PM EST FRI DEC 18 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
FROST/FREEZE...A VERY COLD AIR MASS WILL SETTLE OVER THE REGION
SUNDAY THROUGH EARLY WEDNESDAY. FREEZE WATCHES AND WARNINGS MAY BE
REQUIRED...WITH A HARD FREEZE POSSIBLE MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO CALL IN ANY REPORTS OF FLOODING.
SCZ048>051-191100-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
427 PM EST FRI DEC 18 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
FROST/FREEZE...A VERY COLD AIR MASS WILL SETTLE OVER THE REGION
SUNDAY THROUGH EARLY WEDNESDAY. FREEZE WATCHES AND WARNINGS MAY BE
REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO CALL IN ANY REPORTS OF FLOODING.
AMZ330-352-354-191100-
CHARLESTON HARBOR-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
427 PM EST FRI DEC 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO CALL IN ANY REPORTS OF FLOODING.
AMZ350-374-191100-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
427 PM EST FRI DEC 18 2009
...GALE WARNING IN EFFECT UNTIL NOON EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ045-191100-
BERKELEY-
427 PM EST FRI DEC 18 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO NOON EST SATURDAY FOR
LAKE MOULTRIE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
LAKE WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO CALL IN ANY REPORTS OF FLOODING.
GAZ087-088-099>101-114>116-118-137-138-140-191100-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
427 PM EST FRI DEC 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GAZ117-119-139-141-191100-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
427 PM EST FRI DEC 18 2009
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
FROST/FREEZE...A VERY COLD AIR MASS WILL SETTLE OVER THE REGION
SUNDAY THROUGH EARLY WEDNESDAY. FREEZE WATCHES AND WARNINGS MAY BE
REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 18, 3:49 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EST FRI DEC 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN NORTH CHARLESTON 32.85N 79.97W
12/18/2009 E0.00 INCH CHARLESTON SC LAW ENFORCEMENT
WATER ON THE ROAD AT JACKSONVILLE ROAD AND MEETING
STREET. VEHICLE STALLED. WATER DEPTH UNKNOWN.
&&
VBLocal storm report, Dec 18, 4:20 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EST FRI DEC 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HEAVY RAIN CHARLESTON 32.78N 79.94W
12/18/2009 E0.00 INCH CHARLESTON SC NWS EMPLOYEE
PONDING OF WATER ON HIGHWAY 17 AT PRESIDENT STREET. WATER
1 FOOT DEEP.
0410 PM HEAVY RAIN WEST ASHLEY 32.80N 80.01W
12/18/2009 E0.00 INCH CHARLESTON SC PUBLIC
PONDING OF WATER ON HIGHWAY 61 AT SHADOWMOSS.
0413 PM HEAVY RAIN NORTH CHARLESTON 32.85N 79.97W
12/18/2009 E0.00 INCH CHARLESTON SC TRAINED SPOTTER
PONDING OF WATER UP TO 1 FOOT DEEP AT REMOUNT AND NORTH
RHETT.
&&
VBFlash Flood, Charleston
- When
- December 18, 4:56 PM EST to 9:15 PM EST
- Where
- Charleston County, 0.42 mi E of Seven Mile to 0.3 mi E of Seven Mile
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.869, -79.993
Law enforcement reported a road closure due to flooding near the intersection of Meeting Street and Macon Street.
Flash Flood, Charleston
- When
- December 18, 4:56 PM EST to 9:15 PM EST
- Where
- Charleston County, 0.83 mi SE of Charleston Hgts to 0.82 mi SE of Charleston Hgts
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.840, -79.962
Law enforcement reported a road closure due to flooding near the intersection of Meeting Street and Hackermann Avenue.
Flash Flood, Charleston
- When
- December 18, 5:19 PM EST to 9:15 PM EST
- Where
- Charleston County, 0.9 mi SE of The Groves to 0.46 mi NNW of Mt Pleasant
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 32.790, -79.860
A county official reported portions of Coleman Boulevard closed due to flooding.
Flash Flood, Charleston
- When
- December 18, 5:55 PM EST to 9:15 PM EST
- Where
- Charleston County, 0.64 mi ENE of Isle of Palms Arpt to 2.06 mi WSW of Isle of Palms Arpt
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 32.805, -79.761
A county official reported that many roads were under water and several residents were not able to get into driveways.
Flash Flood, Charleston
- When
- December 18, 6:10 PM EST to 9:15 PM EST
- Where
- Charleston County, 0.97 mi SSW of Citadel to 1.06 mi SSE of Citadel
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.786, -79.953
Law enforcement reported Bee Street impassable.
Flash Flood, Berkeley
- When
- December 18, 6:29 PM EST to 9:15 PM EST
- Where
- Berkeley County, 6.39 mi ESE of Huger to 4.45 mi ENE of Honey Hill
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.056, -79.673
Broadcast media reported a road closure due to flooding along Halfway Creek Road between Steed Creek Road and Shulerville Road.
Flash Flood, Charleston
- When
- December 18, 6:30 PM EST to 9:40 PM EST
- Where
- Charleston County, 1.23 mi NNW of Snowden to 1.25 mi NNW of Snowden
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.846, -79.840
Road closures were reported along Long Point Road and in Snee Farm subdivision around marsh areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Virginia, December 18 to 19, 20091 death · $65,000 · 27 events
- Winter Weather in Tennessee, December 18 to 19, 20091 death · 1 injured · $10,000 · 3 events
- Heavy Snow in West Virginia, December 18 to 19, 2009$5.8 million · 32 events
- Winter Storm and Heavy Snow in Kentucky, December 18 to 20, 2009$763,000 · 64 events
- Heavy Snow in Virginia, December 18 to 19, 2009$2.8 million · 2 events
- Heavy Snow in Virginia, December 18 to 19, 2009$871,000 · 5 events
- Tornado in Florida, December 18, 2009$75,000 · EF0 · 1 event
- Winter Storm in Virginia, December 18 to 19, 200926 events
- Winter Storm in Virginia, December 18 to 19, 200923 events
- Winter Storm in North Carolina, December 18 to 19, 200918 events
- Heavy Snow in Kentucky, December 18 to 19, 2009$20,000 · 1 event
- Winter Storm in Maryland, December 18 to 19, 200915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 206668, 206678, 206672, 206674, 206676, 206660, 206675.